California, 2008High Wind in California, February 13, 2008
February 13, 2008 · NWS VEF · 2 events in 2 counties and zones
A very strong cold front brought widespread high winds and damage to portions of southeast California and southern Nevada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $151,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong cold front brought widespread high winds and damage to portions of southeast California and southern Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 13, 11:35 AM PST, 42 minutes earlier.
Area forecast discussion, Feb 13, 11:35 AM PST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1135 AM PST WED FEB 13 2008
.SYNOPSIS...A POTENT COLD FRONT WILL PUSH THROUGH THE REGION LATE
THIS AFTERNOON AND TONIGHT. VERY STRONG NORTH WINDS ARE EXPECTED
BEHIND THE FRONT...ALONG WITH MUCH COOLER TEMPERATURES. THERE WILL
ALSO BE A CHANCE OF SHOWERS ROUGHLY ALONG AND EAST OF HIGHWAY 95.
THE WINDS WILL SUBSIDE THURSDAY EVENING...AND TEMPERATURES WILL
QUICKLY REBOUND TO ABOVE NORMAL LEVELS OVER THE WEEKEND. &&
.UPDATE...A BUSY MORNING SO FAR WITH APPROACHING STORM SYSTEM. NO
UPDATE TO ZONES NEEDED AT THIS TIME. LOOK FOR THE LATEST RNONPWVEF
PRODUCT HIGHLIGHTING SEVERAL CHANGES FROM PREVIOUS ISSUANCE. THE
LATEST MODEL DATA IS FORECASTING STRONG WESTERLY WINDS ALONG THE
CREST OF THE SOUTHERN SIERRA BEGINNING FROM THE CURRENT TIME AND
RUNNING THROUGH THIS EVENING AHEAD OF A STRONG UPPER TROUGH. A LOCAL
HIGH RESOLUTION MODEL SUGGESTS A DOWNSLOPE WIND EVENT IS POSSIBLE
FOR THE EASTERN SLOPES DURING THIS TIME. STRONG WINDS ARE ALREADY
OCCURRING JUST NORTH OF THE CWA AND ARE EXPECTED TO INCREASE IN OUR
AREA AS THE FRONT MOVES SOUTH. DECIDED TO GO WITH A HIGH WIND
WARNING FOR THE EAST SLOPES AS CONDITIONS ARE FAVORABLE. VISIBLE
IMAGERY AND SURFACE OBS PLACE THE COLD FRONT JUST SOUTH OF FALLON
AND MOVING TO THE SOUTH. THIS SHOULD BRING IT INTO THE CWA BY EARLY
TO MID AFTERNOON. SURFACE PRESSURE IS RAPIDLY DROPPING AS IT
APPROACHES THE AREA WITH A 10 MB GRADIENT BETWEEN RENO AND LAS VEGAS
AND ALSO LAS VEGAS TO LOS ANGELES. GUSTY SOUTHWEST WINDS HAVE
ALREADY DEVELOPED IN THE BARSTOW AREA AND ARE EXPECTED TO INCREASE
TO ADVISORY LEVELS THIS AFTERNOON...SO ISSUED A WIND ADVISORY FOR
THAT AREA. VARIOUS OTHER UPGRADES WERE MADE TO THE WIND PRODUCT
BASED ON 12Z MODEL DATA.
&&
.PREV DISCUSSION... /ISSUED 422 AM PST WED FEB 13 2008/
.SHORT TERM...TEMPERATURES WILL REMAIN WELL ABOVE NORMAL TODAY
ACROSS THE FORECAST AREA IN ADVANCE OF A STRONG COLD THAT WILL BE
MOVING THROUGH CENTRAL NEVADA THIS AFTERNOON. THE COLD FRONT WILL
PUSH SOUTH THROUGH THE LAS VEGAS VALLEY AROUND 10 PM THIS EVENING
AND CLEAR OUR ENTIRE FORECAST AREA BY EARLY THURSDAY MORNING.
SOUTHWEST WINDS WILL DEVELOP AHEAD OF THE FRONT ACROSS WESTERN SAN
BERNARDINO COUNTY THIS AFTERNOON BUT BY FAR THE STRONGEST WINDS WILL
FOLLOW THE COLD FRONTAL PASSAGE. HAVE ISSUED A WIND ADVISORY FOR OUR
NORTHERN AND WESTERN ZONES STARTING LATE THIS AFTERNOON. KEPT HIGH
WIND WATCH UP FOR SOUTHERN ZONES THIS EVENING THROUGH THURSDAY. THIS
WILL GIVE THE DAYSHIFT A CHANCE TO LOOK AT THE 12Z DATA AS BELIEF
POTENTIAL STILL EXISTS THAT A FEW ZONES COULD GUST INTO HIGH WIND
WARNING CRITERIA ESPECIALLY DOWN THE COLORADO RIVER. MUCH COOLER ON
THURSDAY AS TEMPERATURES WILL BE SOME 15 DEGREES COLDER THAN TODAY.
TEMPERATURES BEGIN TO REBOUND ON FRIDAY BUT WILL BE ABOUT 5 DEGREES
BELOW NORMAL. STRONGEST DYNAMICS ALONG FRONT WILL BE OVER EAST
CENTRAL NEVADA THIS AFTERNOON AND CAN NOT RULE OUT THE POSSIBILITY
OF A THUNDERSTORM OR TWO IN NORTHERN LINCOLN COUNTY.
MOISTURE/DYNAMIC SURGE SOUTH ACROSS CLARK AND MOHAVE COUNTY THIS
EVENING WITH INSTABILITY SHOWERS LINGERING ACROSS MOHAVE COUNTY
THURSDAY ASSOCIATED WITH COLD POOL ALOFT.
.LONG TERM...FOR THE PERIOD BEGINNING SATURDAY MORNING...RIDGING OFF
THE WESTERN COAST WILL BUILD INLAND OVER THE WEEKEND...THEN FLATTEN
SOMEWHAT EARLY NEXT WEEK AS SHORTWAVES PROPAGATE THROUGH THE FLOW.
SO OVERALL...NOT EXPECTING ANYTHING VERY SIGNIFICANT IN THE
EXTENDED...JUST ABOVE NORMAL TEMPS. HAVE OPTED TO LEAVE IN PARRED
DOWN CLIMO POPS IN THE GRIDS BEGINNING MONDAY AFTERNOON WITH
DIFFERENCES IN MODELS. THE GFS AND DGEX CONTINUE TO SHOW A WEAK
SHORTWAVE PASSING OVER THE AREA MONDAY AFTERNOON/EVENING...WHILE
ABOUT HALF OF THE GFS ENSEMBLE MEMBERS INDICATE A SHORTWAVE...AND
THE GEM AND ECMWF SHOW NO EVIDENCE OF THIS FEATURE. HOWEVER...EVEN
IF THIS WERE TO VERIFY...PRECIP WOULD BE VERY LIMITED...AND THE
ONLY NOTICEABLE CHANGE WOULD BE A BRIEF PERIOD OF INCREASED CLOUD
COVERAGE.
&&
.AVIATION...FOR MCCARRAN...WINDS ARE THE BIGGEST CONCERN THROUGH
THURSDAY. A VERY STRONG COLD FRONT WILL PASS THROUGH THE LAS VEGAS
VALLEY THIS EVENING...WITH PRE-PASSAGE WINDS 15 TO 25 KNOTS FROM THE
SOUTHWEST TO WEST. AFTER FRONTAL PASSAGE...APPROXIMATELY AT
05Z...WINDS WILL BECOME NORTHERLY 20 TO 30 KNOTS WITH GUSTS TO 45
KNOTS. ASIDE FROM THE TURBULENCE THE STRONG WINDS WILL BRING BRIEF
PERIODS OF RESTRICTED VISIBILITY DUE TO BLOWING DUST. THURSDAY WILL
HAVE CONTINUED WINDY CONDITIONS FROM THE NORTH TO NORTHEAST.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LIGHT WINDS AND MOSTLY CLEAR SKIES EXPECTED THE REST OF
TONIGHT. A COLD FRONT WILL PASS THROUGH THE AREA THIS AFTERNOON AND
THROUGH THE EVENING...INCREASING CLOUD COVERAGE AND BRINGING BREEZY
SOUTHWEST WINDS AHEAD OF THE FRONT AND STRONG NORTH WINDS AFTER
FRONTAL PASSAGE. WIND GUSTS UP TO 45 KNOTS CAN BE EXPECTED WITH
HIGHER WINDS POSSIBLE IN NORTH/SOUTH ORIENTATED VALLEYS. TURBULENCE
AND REDUCED VISIBILITY DUE TO BLOWING DUST CAN ALSO BE EXPECTED.
WINDS WILL STAY STRONG FROM THE NORTH AFTER FRONTAL PASSAGE THROUGH
THURSDAY AFTERNOON. FRONTAL PASSAGE WILL OCCUR FROM NORTH/NORTHWEST
TO SOUTH/SOUTHEAST PASSING APPROXIMATELY AT THE FOLLOWING
TIMES...22Z AT BIH...02Z AT DRA...05Z AT LAS...AND 08Z AT EED.
&&
.FIRE WEATHER...STRONG NORTH WINDS WILL OCCUR DOWN THE COLORADO
RIVER VALLEY THURSDAY. MUCH DRIER AIR WILL INVADE THE AREA WITH
RELATIVE HUMIDITY VALUES FALLING TO 10-15 PERCENT ON THURSDAY. FIRE
DANGER IN HIGH ALONG THE COLORADO RIVER VALLEY AS FAR NORTH AS
BULLHEAD CITY. WILL BE ISSUING A FIRE WEATHER WATCH FOR THURSDAY.
&&
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 7 PM THIS EVENING TO 6 PM PST THURSDAY FOR
NVZ016>022.
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON FOR NVZ466.
HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 10 PM PST THIS
EVENING FOR NVZ014.
WIND ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY FOR
NVZ014.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM PST THURSDAY FOR
NVZ015.
AZ...WIND ADVISORY FROM 8 PM THIS EVENING TO 7 PM MST THURSDAY FOR
AZZ001-036.
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR AZZ101.
WIND ADVISORY FROM 1 AM TO 9 PM MST THURSDAY FOR AZZ002-003.
CA...HIGH WIND WARNING UNTIL 8 PM PST THIS EVENING FOR CAZ519-521.
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON FOR CAZ229.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM PST THURSDAY FOR
CAZ524>527.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 10 AM PST THURSDAY
FOR CAZ520.
HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 10 PM PST THIS
EVENING FOR CAZ522.
WIND ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY FOR
CAZ522.
&&
SALMEN/PIERCE/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Feb 13, 4:44 AM PST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 AM PST WED FEB 13 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-141200-
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-RED ROCK CANYON-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
444 AM PST WED FEB 13 2008 /544 AM MST WED FEB 13 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA...SOUTH CENTRAL NEVADA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL BE ACROSS CENTRAL NEVADA LATE THIS
AFTERNOON AND QUICKLY RACE SOUTH THROUGH SOUTHERN NEVADA...EASTERN
CALIFORNIA AND NORTHWEST NEVADA TONIGHT. PLEASE REFER TO THE LATEST
WEATHER MESSAGE /RNONPWVEF/ FOR SPECIFIC DETAILS REGARDING THE
WIND ADVISORY AND HIGH WIND WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GUSTY NORTH WINDS WILL CONTINUE THURSDAY ALONG WITH MUCH COOLER
TEMPERATURES. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD PROCEDURES.
PIERCE
High Wind, Eastern Sierra Slopes of Inyo County
- When
- February 13, 12:17 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
This gust occurred in Aspendell (8500'). One house lost a few shingles.
High Wind, Owens Valley
- When
- February 13, 1:00 PM PST to 6:00 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $150,000
- Reported by
- Mesonet
The strongest measured wind gust occurred 5 miles SSE of Independence at 1700 PST. Highways 395 and 6 were closed for a period as a large cloud of dust moved down the Owens Valley. In and around Bishop, trees were blown down all over town, some landing on houses. Power poles and a billboard were also blown down, and the roof of the Chamber of Commerce building was partially peeled off. In Big Pine, trees were blown down onto power lines and a home.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, February 13, 20081 death · 1 event
- Cold in Illinois, February 13 to 15, 20081 death · 1 event
- High Wind in Nevada, February 13, 2008$380,000 · 110 kt wind · 5 events
- Wildfire in Texas, February 13, 2008$189,000 · 4 events
- Strong Wind and Frost and Freeze in California, February 13 to 15, 2008$89,000 · 10 events
- Flooding and Heavy Rain in Rhode Island, February 13, 2008$80,000 · 4 events
- Flooding in Connecticut, February 13 to 14, 2008$40,000 · 3 events
- Winter Storm in North Dakota, February 13 to 14, 20082 injured · 9 events
- Winter Storm and Heavy Snow in Maine, February 13, 200817 events
- Winter Storm and Winter Weather in Colorado, February 13 to 15, 200816 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, February 13, 200814 events
- Winter Storm in Utah, February 13 to 14, 200814 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77060, 77061.